Format

Send to

Choose Destination
Prescrire Int. 2014 Dec;23(155):290-4.

Drug-induced hearing loss.

[No authors listed]

Abstract

Hearing loss is generally due to ageing but can be caused by a wide variety of other factors, including some drugs. Many drugs that cause hearing loss are directly toxic to the inner ear or auditory nerve, leading to sensorineural deafness. Sometimes the role of a drug is only suspected after several months or even years. Drug ototoxicity is dependent on the dose and duration of exposure. Hearing loss can worsen if treatment is continued and sometimes even after the drug is withdrawn. Some ear drops contain ototoxic substances. A perforated eardrum facilitates their passage into the inner ear and increases the risk of irreversible hearing loss. Various factors increase the risk of drug-related hearing loss, including age, dehydration, reduced drug elimination (especially due to renal failure), and co-administration of other ototoxic drugs. Drugs known to cause hearing loss include: anti-infectives (especially aminoglycosides); cancer drugs (particularly cisplatin); loop diuretics such as furosemide and phosphodiesterase 5 inhibitors such as tadalafil.

PMID:
25629145
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center